Serotonin is one of the most important neurotransmitters in the human. It plays a role in regulating our emotions, appetite, and sleep cycle.
Nootropics like 5-HTP are used to boost serotonin concentrations in the brain. There are many advantages to this, the primary one being that increased serotonin levels can improve our mood substantially. With a better mood, we can ultimately achieve a higher level of productivity at work or school.
Unfortunately, if too much is taken, or if other psychotropics medications affecting serotonin are also used, we can get too much serotonin in the brain.
The result of this is something called “serotonin syndrome”, which can have major negative impacts if not taken care of effectively.
Here’s what you need to know about serotonin syndrome.
What Is Serotonin Syndrome?
A syndrome refers to a series of related symptoms, rather than a specific disease process.
Serotonin syndrome in particular refers to the symtoms that someone feels when serotonin levels are too high in the brain. This can happen as a result of mixing antidepressants together, taking high doses, or mixing with other supplements like 5-HTP, tryptophan, or St. John’s Wort.
Since serotonin plays a role in many different processes in the body, the symptoms tend to be diverse and often seem unrelated.
Signs & Symptoms of Serotonin Syndrome
Serotonin syndrome develops very rapidly. Often just a few hours after taking too many antidepressants or mixing serotonergic compounds together.
There are a few different categories of symptoms depending on the body system being affected.
1. Autonomic Instability
There are 2 sides of the nervous system, the part we can control (somatic) and the part that controls itself (autonomic). Our autonomic nervous system controls breathing, bladder control, heartbeat, blood vessels, and digestive function.
Serotonin plays a key role in the autonomic nervous system. When concentrations become too high, they can cause it to go into overdrive.
- Rapid heart beat
- Dilation of the pupils
2. Neuromuscular Symptoms
Our body has nerve cells extending from the brain to each one of our muscles. The brain sends impulses through the nerve cells to trigger the contraction of our muscles. This complex, highly coordinated process is what allows us to move around, and control our body.
Serotonin is a critical part of the neuromuscular control. It’s used to transmit signals between nerve cells periodically as the electrical impulse travels from the brain to the muscle. If serotonin is too high, these signals fire unexpectedly, and imprecisely, resulting in a variety of negative symptoms involving the muscles.
- Muscle spasms
- Overactive reflexes
- Inability to control muscle movements
- Frozen joints
- Grinding teeth
- Muscular breakdown
3. Serious Side Effects
There are some side effects that can be very serious as well.
Severe serotonin syndrome can result in the total shutdown of muscle function, resulting in coma and death if left untreated. It can also result in side effects due to changes in heart rate, causing the chambers of the heart to beat irregularly, preventing adequate blood flow to the body.
Most cases of serotonin syndrome are not fatal, and tend to pass between 6 and 24 hours.
Doctors often use symptoms of serotonin syndrome to dial in antidepressant medications. If symptoms occur, the dose is simply dialled back.
5-HTP & Serotonin Syndrome
5-HTP (5-Hydroxytryptophan) is a naturally occurring amino acid. It’s the chemical precursor to serotonin, which is itself the precursor for the sleep regulating hormone melatonin. Most 5-HTP sold on the market is extracted from a plant known as Griffonia simplicifolia.
In the human body, we make most of our own 5-HTP from another amino acid L-Tryptophan. Although we can also supplement L-Tryptophan, or eat foods high in L-Tryptophan, it tends to get shunted into other pathways in the body before going into serotonin production. 5-HTP on the other hand bypasses this process, and goes straight into serotonin production.
By supplementing 5-HTP we can gradually increase serotonin production in the brain .
Does 5-HTP Cause Serotonin Syndrome?
In short, the answer is no… Not on its own anyway.
5-HTP has not been found to produce any symptoms of serotonin syndrome in humans according to a recent review article . Other research investigating the safety of 5-HTP concluded that “there is no evidence to implement 5-HTP intake as a cause of any illness” .
In order to produce symptoms of serotonin syndrome, 5-HTP needs to be mixed with other serotonergic medications like antidepressant drugs, MDMA, or cocaine.
In animal testing, 5-HTP was shown to produce toxic effects at doses much higher than is recommended. The study reviewed cases of accidental ingestion of 5-HTP by dogs. In this study, the minimum dose needed to produce toxic effects was 23.6 mg/kg . This is the equivalent of a 70kg person taking 1650 mg of 5-HTP at a time.
The recommended dose of 5-HTP is much lower than this, between 300 and 500 mg per day.
When To Avoid 5-HTP
Although 5-HTP won’t cause serotonin syndrome (within the recommended dosage range), it may push other serotonergic drugs over the edge.
It’s recommended to avoid 5-HTP supplementation when taking antidepressants such as MAO inhibitors, SSRIs, SNRIs, Tricyclic antidepressants, or recreational drugs like MDMA or cocaine.
If you believe you are experiencing the symptoms of serotonin syndrome, it’s important to visit a medical doctor as soon as possible so that treatment can be given, and serious side effects are avoided.
- Birdsall, T. C. (1998). 5-Hydroxytryptophan: a clinically-effective serotonin precursor. Alternative medicine review: a journal of clinical therapeutic, 3(4), 271-280.
- Das, Y. T., Bagchi, M., Bagchi, D., & Preuss, H. G. (2004). Safety of 5-hydroxy-L-tryptophan. Toxicology letters, 150(1), 111-122.
- Juhl, J. H. (1998). Fibromyalgia and the serotonin pathway. Alternative Medicine Review, 3, 367-375.
- Gwaltney-Brant, S. M., Albretsen, J. C., & Khan, S. A. (2000). 5-Hydroxytryptophan toxicosis in dogs: 21 cases (1989–1999). Journal of the American Veterinary Medical Association, 216(12), 1937-1940.